Nebraska, 2007

Hail in Nebraska, October 7, 2007

October 7, 2007 · NWS OAX · 1 event in 1 county or zone

An upper level disturbance that tracked into the northern plains helped push a cold front across the area. The front touched off a few thunderstorms, one of which became severe near Pender.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level disturbance that tracked into the northern plains helped push a cold front across the area. The front touched off a few thunderstorms, one of which became severe near Pender.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 7, 9:04 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 7, 9:04 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1004 PM CDT SUN OCT 7 2007

.UPDATE...
FORECAST UPDATE MAINLY REFLECTS CURRENT TRENDS IN PRECIP AND TEMPS.
MODEL RUNS EARLIER TODAY SEEM TO HAVE BEEN ON TRACK WITH SWATH OF HEAVY
PCPN IN POST FRONTAL EASTERN NEB. A COUPLE OF CONVERGENT MOIST
PLUMES OF SUBTROPICAL MOISTURE SHOW UP IN WATER VAPOR IMAGERY OVER
THE REGION.  THESE WILL BE ACTIVE FOR A WHILE...THEN EVENTUALLY GET
MOVED EAST AS THE UPPER SYSTEM KICKS OUT LATE TNGT AND EARLY
MONDAY MORN. THUS KEPT HIGH POPS IN IA AS WELL.

&&

.AVIATION...
THUNDERSTORMS SHOULD BE VERY ACTIVE IN OFK AREA MAINLY BEFORE 06Z.
HOWEVER...MORE TSTMS LIKELY TO MOVE N OUT OF ERN KS AND AFFECT OMA
AND LNK AREAS MOST OF THE NIGHT.

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT SUN OCT 7 2007/

DISCUSSION...

LATEST WATER VAPOR IMAGERY SHOWS UPPER LOW CIRCULATION CENTERED
OVER NERN WY WITH A FEW EMBEDDED SHORTWAVES MOVING NEWD AHEAD OF
THE TROF WITH MAIN WAVE OF CONCERN NOW MOVING ACROSS SRN CO. SFC
CDFNT HAS SLOWED QUITE DRASTICALLY OVER PAST FEW HOURS AND AS OF
19Z EXTENDS FM SWRN MN THRU SERN NEB AND INTO CNTRL KS. SCT SHOWERS
AND THUNDERSTORMS ARE ONGOING BEHIND THE BOUNDARY AND SHOULD
DRASTICALLY INCREASE IN INTENSITY AND COVERAGE LATER THIS EVENING AS
MID LEVEL FRONTOGENESIS INCREASES ALONG WITH LARGE SCALE FORCING
AHEAD OF PREVIOUSLY MENTIONED SHORTWAVE ENERGY. A FEW SCATTERED
SHOWERS AND TSTMS ARE POSSIBLE AHEAD OF THE BOUNDARY ACROSS
SOUTHWEST IOWA LATE THIS AFTERNOON AND EARLY THIS EVENING IN WAA
REGIME...BUT BULK OF THE ACTIVITY SHOULD REMAIN TO OUR SOUTHEAST
AND EAST.

WL LEAVE A FEW LINGERING POPS IN THE EAST EARLY MONDAY
MORNING...BUT FORCING MOVES EAST SHORTLY AFTER SUNRISE. WL BE SOME
SLIGHT CAA ACROSS NRN COUNTIES IN THE MORNING...BUT BY AFTERNOON
WAA FROM THE WEST SHOULD HELP HIGHS REACH INTO THE LOWER 70S.
QUIET CONDITIONS EXPECTED INTO TUESDAY AND WEDNESDAY AS WK UPPER
LEVEL RIDGE MOVES INTO THE CNTRL PLAINS. BACK DOOR CDFNT NUDGES IN
CLOSE TO OUR EASTERN COUNTIES...BUT SHOULDNT MAKE TOO MUCH OF AN
IMPACT ON TEMPS IN OUR CWA WITH DESCENT WAA TO OUR WEST. TEMPS THRU
MID WEEK SHOULD REMAIN IN THE 70S.

LONG TERM...THURSDAY NIGHT THROUGH SUNDAY. LIKE
YESTERDAY...EXPECT GENERALLY DRY WEATHER EXPECTED DURING THIS
PERIOD...UP UNTIL SATURDAY NIGHT...WITH SEASONAL TEMPS. THE 12Z
GFS FROM THIS MORNING AND THE 00Z ECMWF WERE IN DECENT AGREEMENT
FOR OUR AREA.

AT 00Z THURSDAY...500 MB PATTERN SHOULD FEATURE ONE CLOSED LOW OVER
THE GREAT LAKES REGION AND ANOTHER OFF THE COAST OF SOUTHERN BRITISH
COLUMBIA OR THE PACIFIC NORTHWEST. THE GFS WAS GENERALLY A LITTLE
SLOWER WITH THE LOCATION OF THESE FEATURES COMPARED TO THE ECMWF...
AND THIS CONTINUES INTO DAY 7. EXPECT HIGHS MOSTLY IN THE UPPER 60S
AND LOWER 70S...WITH LOWS IN THE 40S. THERE COULD BE SOME UPPER 30S
FROM WAYNE TOWARD ONAWA AND HARLAN THURSDAY MORNING. DID INSERT SOME
LOW CHANCES FOR PCPN STARTING SATURDAY NIGHT AND CONTINUED THAT INTO
SUNDAY...SINCE MOST GUIDANCE SHOWED POTENTIAL FOR SOME MEASURABLE
AMOUNTS...ESPECIALLY SUNDAY.

AVIATION...SFC CDFNT IS EXPECTED TO SLOWLY WORK SEWD THIS EVNG.
BEHIND THE SFC FNT STRATUS IS LAGGING BEHIND DUE TO BOUNDARY LAYER
MIXING THIS AFTN. THE STRATUS IS EXPECTED TO CATCH UP TO THE SFC
FNT OVERNIGHT WITH MVFR CONDS EXPECTED FOR MOST OF THE NIGHT. AS
LARGE-SCALE LIFT MOVES ACRS THE TAF SITES THIS EVNG...EXPECT PRECIP
TO BECOME INCREASINGLY WIDESPREAD THROUGH 09Z AND WL GO WITH CAT
FOR THE TAFS. THUNDER EXPECTED TO BE FAIRLY ISOLATED AND WL NOT
INCLUDE EXCEPT IN OMA/LNK ATTM. SKIES SHLD CLR FM W TO E TOWARD
12Z WITH ALL TAF SITES BECOMING SCT BY 15Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

POLLACK
Hazardous weather outlook, Oct 7, 4:30 PM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT SUN OCT 7 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
530 PM CDT SUN OCT 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN NEBRASKA
AND SOUTHWEST IOWA TONIGHT AND OVERNIGHT. HEAVY RAIN WILL BE
POSSIBLE...AND A FEW LOCATIONS MAY SEE UP TO 2 INCHES OF RAIN
THROUGH EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR MONDAY.

GRIFFIS

The radar

The Omaha radar (KOAX), 90 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Thurston

When
October 7, 10:35 PM CST
Where
Thurston County, 4.67 mi E of Pender
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.110, -96.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54589.